Lake Michigan, 2016

Waterspout in Lake Michigan, August 6, 2016

August 6, 2016 · NWS LOT · 1 event in 1 county or zone

Waterspouts were reported on Lake Michigan offshore of Indiana Dunes State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Waterspouts were reported on Lake Michigan offshore of Indiana Dunes State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 6, 10:04 AM CST, 31 minutes earlier.

Area forecast discussion, Aug 6, 10:04 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1104 AM CDT SAT AUG 6 2016

.UPDATE...
1101 AM CDT

Diurnal cumulus field has begun to develop along the adjacent Lake
Michigan counties, and expected to spread inland by midday/early
afternoon. Onshore flow has also developed, and should keep
temperatures down a few degrees for areas adjacent to the lake in
the upper 70s. Elsewhere highs should slowly warm to around 80 and
perhaps the lower 80s. Dewpoints will continue to be pleasant in
the upper 50s to around 60 degrees as high pressure influences the
region today.

Beachler

&&

.SHORT TERM...
327 AM CDT

Through tonight...

Today through Monday night...

Mild and dry conditions are expected through the weekend and into
Monday, with an upper pattern that initially features a trough
over eastern Canada and the northeastern states, and a ridge just
downstream of the Rocky mountains. A few minor amplitude sheared
mid-level ripples are indicated traversing west-northwest flow
aloft across the upper Midwest through Sunday night, before the
ridge shifts overhead Monday. While some guidance does suggest a
little more mid/high cloud cover Sunday afternoon downstream of
decaying Plains convection trying to move east, generally only
a few periods of patchy high cloud cover are anticipated along
with a diurnal cu field. Forecast soundings do indicate the
potential for a little lake-induced cu both this morning and
again Sunday morning for areas near the lake, in addition to a
diurnal cu field each afternoon. Some of the convection-allowing
model (CAM) guidance does generate some weak reflectivity from the
cu field, especially along the lake breeze boundary, though a
fairly strong cap in the 700-600 mb layer per forecast soundings
should preclude any precip through the period.

At the surface, high pressure stretching from the Canadian
prairies to the central Plains will slide southeast through the
period, reaching the upper Mississippi Valley by early Sunday, and
the western Great Lakes Sunday night into Monday. This will
support north-northeast synoptic winds and lake breezes both today
and Sunday, and a more east-southeast synoptic flow and lake
breeze setup for Monday.

Temperature wise, 925 mb T is progged from +18 to +21 across the
area over the weekend, warming to +22/23 Monday. This supports
generally lower 80s (with a few 84's south today), warming to the
84-88 range Monday. Onshore lake breeze winds should hold readings
at the shore to about 78-80. A blend of MOS guidance, with a lean
toward the generally warmer NAM MET numbers appears reasonable.

Ratzer

&&

.LONG TERM...
327 AM CDT

Sunday through Friday...

Tuesday through Friday...

A broad upper ridge is progged to be across the south-southeastern
CONUS to begin the period, strengthening briefly through mid-week
before eventually flattening Thursday night and Friday as a deep
upper trough over the western U.S. eventually moves out across the
northern Plains and upper Midwest. Increasing thickness/warming of
the column looks to bring a return of very warm and muggy weather
to the area during the week, with the potential for a few rounds
of thunderstorms. The first of these may come Tuesday into Tuesday
evening as guidance is in relatively good agreement in depicting a
weak short wave moving across the area, though lower-mid level
tropospheric flow is fairly weak. This wave appears to phase
somewhat within the southern periphery of a deeper upper trough
over Manitoba and Ontario. The surface low with this deeper mid-
level feature tracks north of the Great Lakes region, and trails a
weak cold front across the upper Midwest Tuesday night. The latest
medium-range model runs stall this front just to our north
Wednesday and Wednesday night, before the main western upper
trough eventually moves out across the upper Midwest Thursday
night into Friday. The resulting surface low tracks along the
stalled front and provides stronger low-mid level forcing which
would likely support more-organized storms with greater coverage
during the late Thursday-Friday period. With some uncertainty in
storm initiation/coverage at this distance, have generally
limited pops to slight chance during the Tuesday-Wednesday
period, increasing to better 40-50 percent coverage Thursday-
Friday.

As for temperatures, ECMWF and GFS increase 850 mb temps from
+17/18 C Tuesday, to +19/20 C Wednesday into Friday. 925 mb temps
increase to +25 to +27 C in the ECMWF by that time as well,
suggesting highs into the low-mid 90s. GFS is cooler, perhaps too
cool. Prefer a blend towards the warmer ECMWF at this point,
though confidence does lower later in the period given the
potential for clouds/storms/convective outflow to mess up the low
level thermal fields.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

The main forecast issue for today will be the timing of lake
breeze development and inland progression this afternoon. Latest
guidance suggests that the late breeze should push inland late
this afternoon, shifting winds to the ely-enely at ORD and MDW and
nnely-nly at GYY. Winds should remain generally light nwly at
RFD/DPA, though there is a chance that the lake breeze could reach
as far inland as DPA. No operationally significant cloud cover is
expected through the period with just some ci and few/sct cu
possible likely. Dry weather is expected through the period.

&&

.MARINE...
300 AM CDT

Deep low pressure in northern Quebec combined with high pressure
building out of the Canadian prairies and into the northern plains
has set up modest nwly flow over Lake Michigan. Winds will
briefly veer to northerly today as the high spread across the
upper Mississippi Valley, but will then become light and variable
by Saturday night and into early next week as the center of the
high slides across the Great Lakes region. By Monday night, the
high will push east of the Great Lakes as low pressure develops
over the northern plains. This will set up generally southerly
flow by Tuesday with winds maintaining a southerly component. The
low is expected to track to northern Quebec by Wednesday and drag
a cold front across the northern portions of Lake Michigan. The
front is expected to stall out over the mid section of the lake as
a new low develops over the western plains. The front will
eventually move back north as a warm front by late next week while
the low tracks across the northern plains.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 6, 3:14 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
414 AM CDT SAT AUG 6 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
070915-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
414 AM CDT SAT AUG 6 2016 /514 AM EDT SAT AUG 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TUESDAY THROUGH FRIDAY...
 LIMITED THUNDERSTORM RISK.
 LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-070915-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
414 AM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF A FEW PERIODS OF THUNDERSTORMS TUESDAY
THROUGH FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-070915-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
414 AM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

&&

RATZER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Chicago radar (KLOT), 78 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Burns Harbor to Michigan City in

When
August 6, 10:35 AM CST to 10:45 AM CST
Where
Burns Harbor to Michigan City in forecast zone, 3.49 mi N of Burns Harbor
Reported by
Park/Forest Service
Coordinates
41.700, -87.160

Another funnel cloud approximately 2 miles offshore had already dissipated.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659020.